Abdominal compartment syndrome in a patient with COVID-19
Written by Tamar Schiegg, Stéphanie Perrodin, Beat Schnüriger
Published 08 June 2021
The COVID‐19 pandemic, caused by the severe acute respiratory syndrome coronarvirus 2 (SARS-CoV-2), has presented the medical community with new challenges. One relevant topic of discussion and research is anticoagulation therapy in patients with COVID-19. COVID-19 is associated with a hypercoagulable state leading to arterial and venous thrombotic complications.1 2 The required anticoagulation therapy, however, increases the risk of bleeding.3 We describe a case of spontaneous retroperitoneal hemorrhage in a patient with COVID-19 under anticoagulant therapy for pulmonary embolisms.
An 81-year-old patient was admitted to a regional hospital with swollen cervical und inguinal lymph nodes, fatigue and inappetence since three weeks. A CT scan showed bilateral subsegmental pulmonary embolisms and lesions in the kidneys, spleen and lungs. The pulmonary embolisms originated from a thrombosis of the left common femoral vein. Continuous intravenous heparin was started (40’000UI/24h, 16UI/kg/h). The night after initiation of the therapeutic heparin the patient reported acute abdominal pain and developed a hemorrhagic shock with hypotension (70/40 mmHg), tachycardia (140/min), tachypnea (30/min) and mottled skin of the extremities. A contrast-enhanced CT scan showed a large retroperitoneal hematoma originating from the left kidney without signs of active bleeding (Figure 1). Laboratory findings showed supratherapeutic anticoagulation with an anti-FXa of > 1.00 kU/l (therapeutic range: 0.3-0.7 kU/l). 3000 UI of Protamine was administered to reverse the effects of heparin. The patient received five units of red blood cells, two units of fresh frozen plasma and was transferred to the intensive care unit. To prevent the formation of further pulmonary embolisms, an inferior vena cava filter was placed.
During the first 24 hours after admission to the ICU, the patient showed persistent hemodynamic instability. Despite receiving another unit of red blood cells, two units of fresh frozen plasma and two liters of crystalloid fluids, up to 1.4 mcg/kg/min of noradrenaline was necessary to maintain sufficient end-organ perfusion. The CT scan was repeated and showed an enlargement of the retroperitoneal hematoma and active bleeding from the inferior pole of the left kidney (Figure 2). At this point, the patient was transferred to the University Hospital of Bern.
An angiography with coiling of the left renal artery was performed (Figure 3). However, this intervention did not lead to an improvement of the hemodynamic situation. The patient still needed high doses of catecholamines, increased oxygen (FiO2 90%) and higher ventilation pressures. The intraabdominal pressure increased to 24 mmHg (normal range 2-7 mmHg).4 Taken together, these signs led to the diagnosis of an abdominal compartment syndrome. The patient was immediately taken to the operating room for a midline laparotomy, left nephrectomy and the removal of the large retroperitoneal hematoma. Open abdomen treatment with a vacuum-assisted abdominal closure device was applied. Seven days after initial damage control laparotomy, the fascia was closed during the 3rd-look. Multiple complications occurred over the following two weeks including renal insufficiency requiring dialysis, recurring gastrointestinal bleeding under anticoagulation therapy, sepsis due to ventilator associated pneumonia and central venous catheter infection.
The COVID-19-infection was diagnosed at the time of the first operation, with the thromboembolism of the left common femoral artery potentially being an associated complication.
During the later follow-up, an excisional biopsy of one of the enlarged cervical lymph nodes showed an aggressive B-cell lymphoma. Considering this new diagnosis and the overall poor general state of the patient, the interdisciplinary decision was made to discontinue the therapy in accordance with the patients' supposed will and the relatives’ wishes. The patient died soon after extubation, 16 days after initial surgery.
Bleeding is an important complication of anticoagulant therapy.3 A meta-analysis on heparin therapy as the initial treatment for pulmonary embolisms showed a 6.1% rate of major bleeding.5 Multiple retrospective analyses of hospitalized patients with COVID-19 under therapeutic anticoagulation showed that 2-3% of patients had major bleeding complications, which is comparable to hospitalized patients with similar degrees of critical illness.6 7 It is also comparable with major bleeding complications in hospitalized COVID-19 patients without anticoagulation therapy, which occurs in about 1.9% of cases.6
In patients being treated with anticoagulants, spontaneous retroperitoneal bleeding is a rare but severe complication. A case series and literature review showed a mortality rate of about 20% in patients with an anticoagulant-related retroperitoneal hematoma.8 Patients with COVID-19, whether under therapeutic or prophylactic anticoagulation, are also at risk for this complication, as shown by the several cases published so far.6 7 9
A large retroperitoneal hematoma can become life threatening when the patient develops an abdominal compartment syndrome. This requires prompt surgical decompression and open abdomen treatment.10 11 In our case, the abdominal compartment syndrome was quickly recognized and the emergency surgery could be performed immediately. To our current knowledge, there have been no other published cases of abdominal compartment syndrome due to retroperitoneal bleeding in patients with COVID-19.
1. Piazza G, Morrow DA. Diagnosis, Management, and Pathophysiology of Arterial and Venous Thrombosis in COVID-19. Jama 2020;324(24):2548-49.
2. Chan NC, Weitz JI. COVID-19 coagulopathy, thrombosis, and bleeding. Blood 2020;136(4):381-83.
3. Parks AL, Fang MC. Scoring Systems for Estimating the Risk of Anticoagulant-Associated Bleeding. Seminars in thrombosis and hemostasis 2017;43(5):514-24.
4. Montalvo-Jave EE, Espejel-Deloiza M, Chernitzky-Camano J, et al. Abdominal compartment syndrome: Current concepts and management. Revista de gastroenterologia de Mexico 2020;85(4):443-51.
5. Wan S, Quinlan DJ, Agnelli G, et al. Thrombolysis compared with heparin for the initial treatment of pulmonary embolism: a meta-analysis of the randomized controlled trials. Circulation 2004;110(6):744-9.
6. Nadkarni GN, Lala A, Bagiella E, et al. Anticoagulation, Bleeding, Mortality, and Pathology in Hospitalized Patients With COVID-19. Journal of the American College of Cardiology 2020;76(16):1815-26.
7. Al-Samkari H, Karp Leaf RS, Dzik WH, et al. COVID-19 and coagulation: bleeding and thrombotic manifestations of SARS-CoV-2 infection. Blood 2020;136(4):489-500.
8. Gonzalez C, Penado S, Llata L, et al. The clinical spectrum of retroperitoneal hematoma in anticoagulated patients. Medicine 2003;82(4):257-62.
9. Nakamura H, Ouchi G, Miyagi K, et al. Case Report: Iliopsoas Hematoma during the Clinical Course of Severe COVID-19 in Two Male Patients. The American journal of tropical medicine and hygiene 2021.
10. Andrade MM, Pimenta MB, Belezia Bde F, et al. Abdominal compartment syndrome due to warfarin-related retroperitoneal hematoma. Clinics 2007;62(6):781-4.
11. Maffongelli A, Fazzotta S, Palumbo VD, et al. Abdominal Compartment Syndrome: diagnostic evaluation and possible treatment. La Clinica terapeutica 2020;171(2):e156-e60.